Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 66, NWS Tucson, AZ

August 3, 2008Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2008, 3:26 PM MST for Greenlee County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 3:26 PM MST (22:26 UTC)
Expired
Aug 3, 2008, 4:00 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 180 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 032226
SVRTWC
AZC011-032300-
/O.NEW.KTWC.SV.W.0066.080803T2226Z-080803T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 400 PM MST

* AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF GUTHRIE...OR 31 MILES EAST OF SAFFORD...AND MOVING    
  SOUTH AT 8 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3298 10930 3307 10919 3300 10906 3288 10905
      3277 10916
TIME...MOT...LOC 2226Z 021DEG 7KT 3288 10917

$$

CS
1 follow-up statement
000 
WWUS55 KTWC 032256
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST SUN AUG 3 2008

AZC011-032306-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-080803T2300Z/
GREENLEE AZ-
356 PM MST SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENLEE COUNTY WILL
EXPIRE AT 400 PM MST...

THE THUNDERSTORMS HAVE WEAKENED AND MOVED WEST.

LAT...LON 3298 10930 3307 10919 3300 10906 3288 10905
      3277 10916
TIME...MOT...LOC 2256Z 021DEG 7KT 3283 10919

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:55 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 3, 1:55 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST SUN AUG 3 2008

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.
DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES
ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY
SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT
THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON
VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR
SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN
THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION.
03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED
WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH
TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL
WIDESPREAD EVENT VERSUS THE NAM.

AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS
ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING
SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT
PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY
DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON
MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY
ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS.

THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING
TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO
REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD
ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT
MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE
OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF
THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR
EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD.

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH
LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF
WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND
EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:03 PM MSTSevere Thunderstorm WarningTWCGraham27 min
Aug 2, 6:31 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 2, 8:40 PM MSTAreal Flood AdvisoryTWCCochise95 min
Aug 3, 3:16 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee89 min
Aug 3, 3:43 PM MSTSevere Thunderstorm WarningTWCGraham47 min
Aug 3, 4:01 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee29 min
Aug 3, 4:37 PM MSTFlash Flood WarningTWCGraham113 min
Aug 3, 4:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 3, 4:55 PM MSTFlash Flood WarningTWCCochise110 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.